Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Wilmington, NC

May 26, 2001Columbus County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 26, 2001, 1:00 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 1:00 PM EDT (17:00 UTC)
Expired
May 26, 2001, 1:45 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 1:20 PM EDTHail 0.88Green Sea, SCNickel size hail was reported to have caused crop damage. The damage amount is unknown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1977 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 261700
SVRILM
NCC047-SCC051-261745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
100 PM EDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 145 PM EDT

* AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  CONWAY...OR ABOUT 3 MILES NORTHEAST OF CONWAY...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BAYBORO AT 110 PM EDT
   ALLSBROOK AT 120 PM EDT
   LORIS AT 130 PM EDT
   GREEN SEA AT 140 PM EDT
   IRON HILL AT 145 PM EDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

RWA

LAT...LON 3388 7916 3376 7901 3429 7840 3441 7877

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:10 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 26, 10:10 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1010 AM EDT SAT MAY 26 2001

NOT PLANNING ON UPDATE OF PACKAGE SINCE CURRENT WORDING OF FORECAST
IS EXCELLENT. POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LOOKS
GOOD WITH MODIFIED SOUNDINGS INDICATING LIS ABOUT MINUS 7. SOME
CONCERN ABOUT ONGOING CNVTN WESTERN CWA BUT AND ASSOCD CLOUDINESS
INHIBITING INSOLATION BUT THINK APPROACHING DYNAMICS WILL COMPENSATE.
NOTED TRENDS IN RADAR SUGGESTING MUCH OF CWA IN THROAT OF DIFLUENCE
BETWEEN STRONG NE FLOW MID/UPR LVLS OVR NWRN PORTION OF CWA WHILE
CNTRL SC COASTAL ACTIVITY IS MUCH A SLOWER ENE TRACK.

CWF: NO CHANGES PLANNED FOR FORECAST.

FCSTID = 01
ILM   86  64  87  65 / 50  50  20  30
LBT   85  62  87  63 / 50  50  20  30
FLO   86  63  89  64 / 50  50  20  30
MYR   81  65  84  65 / 50  50  20  30

.ILM...
NC...NONE.
SC...NONE.

RWA

In the hours before

Local storm report, May 26, 12:36 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1236 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    ABBOTSBURG                NC   .88 INCH HAIL
05/26/01   BLADEN                         REPORTED BY
SPOTTERS

1225 PM    AMMONS                    NC   WIND DAMAGE
05/26/01   BLADEN                         TREES DOWN ALONG HWY 242
                                          SOUTH OF AMMONSREPORTED BY
                                          LAW ENFORCEMENT

1225 PM    CLARKTON                  NC   1.75 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 26, 12:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1237 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    ABBOTSBURG                NC   .88 INCH HAIL
05/26/01   BLADEN                         REPORTED BY
SPOTTERS

1225 PM    AMMONS                    NC   WIND DAMAGE
05/26/01   BLADEN                         TREES DOWN ALONG HWY 242
                                          SOUTH OF AMMONSREPORTED BY
                                          LAW ENFORCEMENT

1225 PM    CLARKTON                  NC   1.75 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

CH
Local storm report, May 26, 12:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1244 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    ABBOTSBURG                NC   .88 INCH HAIL
05/26/01   BLADEN                         REPORTED BY
SPOTTERS

1225 PM    AMMONS                    NC   WIND DAMAGE
05/26/01   BLADEN                         TREES DOWN ALONG HWY 242
                                          SOUTH OF AMMONSREPORTED BY
                                          LAW ENFORCEMENT

1225 PM    CLARKTON                  NC   1.75 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

1235 PM    LISBON                    NC   2.50 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

CH
Local storm report, May 26, 12:45 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1245 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    ABBOTSBURG                NC   .88 INCH HAIL
05/26/01   BLADEN                         REPORTED BY
SPOTTERS

1225 PM    AMMONS                    NC   WIND DAMAGE
05/26/01   BLADEN                         TREES DOWN ALONG HWY 242
                                          SOUTH OF AMMONSREPORTED BY
                                          LAW ENFORCEMENT

1225 PM    CLARKTON                  NC   1.75 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

1235 PM    LISBON                    NC   2.50 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

CH
Local storm report, May 26, 12:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1248 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....Z

1235 PM    LISBON                    NC   2.50 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

CH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:11 PM EDTSevere Thunderstorm WarningILMColumbus49 min
May 26, 12:22 PM EDTSevere Thunderstorm WarningILMBladen38 min
May 26, 1:03 PM EDTSevere Thunderstorm WarningILMBladen42 min
May 26, 2:11 PM EDTSevere Thunderstorm WarningILMBrunswick49 min
May 26, 9:41 AM EDTSevere Thunderstorm WarningILMGeorgetown94 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.